Hail, Travis
- When
- November 11, 5:05 PM CST
- Where
- Travis County, 0.44 mi SSE of Austin Birdsnest Arp
- Measured
- 0.75 in hail
- Reported by
- Airplane Pilot
- Coordinates
- 30.395, -97.566
The airport manager at the Birds Nest Airport reported hail.
A slow moving and weak frontal boundary collided with gulf moisture and approaching shortwave trough over northern Mexico to form convection that developed in the eastern hill country and over the coastal plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A slow moving and weak frontal boundary collided with gulf moisture and approaching shortwave trough over northern Mexico to form convection that developed in the eastern hill country and over the coastal plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 11, 2:44 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 244 PM CST TUE NOV 11 2008 .DISCUSSION... SCATTERED SHOWERS WILL CONTINUE TO DEVELOP MAINLY ACROSS THE EASTERN HALF OF THE REGION THIS AFTERNOON AND EVENING. RAIN CHANCES WILL PERSIST INTO THE OVERNIGHT HOURS AS A SHORTWAVE TROUGH PUSHES IN FROM THE WEST. THIS S/W MAY PROVIDE ENOUGH ENERGY TO INTERACT WITH THE LLJ TO ENABLE SOME OF THESE STORMS TO BECOME SEVERE THROUGH THE OVERNIGHT HOURS. THE ACTIVITY WILL SLOWLY PROGRESS TOWARD THE COAST WITH ONLY ISOLATED REMNANTS EXPECTED ACROSS THE COASTAL PLAINS BY WEDNESDAY EVENING. MUCH DRIER CONDITIONS ARE THEN EXPECTED THROUGH THE REST OF THE FORECAST PERIOD. BOTH MAX AND MIN TEMPS THROUGH THE END OF THE WORK WEEK WILL CONTINUE TO BE AS MUCH AS 10-15 DEGREES ABOVE MID-NOVEMBER NORMALS. A COLD FRONT WILL ENTER THE REGION FRIDAY AFTERNOON. WINDS WILL HAVE SHIFTED TO THE NORTH ACROSS THE ENTIRE AREA BY FRIDAY EVENING...BUT THE COLD AIR ADVECTION WILL LAG BEHIND BY SEVERAL HOURS. BREEZY NORTH WINDS SATURDAY MORNING WILL PERSIST THROUGH THE AFTERNOON AND DIMINISH DURING THE EVENING. NOTICEABLY COOLER TEMPERATURES ARE EXPECTED SATURDAY...BUT WILL REMAIN WITHIN A FEW DEGREES OF NORMAL. HIGH PRESSURE WILL BUILD INTO THE REGION ON SATURDAY ALLOWING CLEAR SKIES AND LIGHT WINDS TO ENABLE GOOD RADIATIONAL COOLING SATURDAY NIGHT. FREEZING TEMPERATURES ARE EXPECTED ACROSS THE HILL COUNTRY...BUT CANNOT RULE OUT THE POSSIBILITY OF A MORE WIDESPREAD FREEZE ESPECIALLY SINCE THIS SCENARIO IS 5-6 DAYS OUT. FOR NOW...HAVE UNDERCUT MEX TEMPS BY A FEW DEGREES BUT KEPT FREEZING TEMPS LIMITED TO THE HILL COUNTRY. LITTLE VARIATION IN AFTERNOON HIGH TEMPERATURES IS EXPECTED THROUGH THE BEGINNING OF THE WEEK WITH MOST AREAS PEAKING IN THE UPPER 60S TO JUST ABOVE 70. A SLIGHT WARMING TREND IS EXPECTED FOR MINIMUM TEMPS AS SOUTHERLY WINDS HELP PUSH GULF MOISTURE BACK INTO THE LOWER LEVELS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 61 82 54 80 56 / 50 40 10 - - AUSTIN BERGSTROM INTL AIRPORT 60 81 52 81 51 / 50 40 20 - - DEL RIO INTL AIRPORT 56 82 49 81 53 / 10 10 - - 0 SAN ANTONIO INTL AIRPORT 63 83 55 82 55 / 40 40 20 - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 537 AM CST TUE NOV 11 2008 TXZ171>173-183>194-202>209-217>225-228-121145- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 537 AM CST TUE NOV 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT EAST OF A LINE FROM FLORENCE TO CASTROVILLE TO HINDES. THIS INCLUDES THE AUSTIN AND SAN ANTONIO AREAS. THE AIRMASS ACROSS THE EASTERN HALF OF SOUTH CENTRAL TEXAS WILL DESTABILIZE THIS AFTERNOON IN ADVANCE OF AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.
The national radar mosaic for the moment the first event began.
1 hail, 1 funnel cloud. Local standard time, as filed.
The airport manager at the Birds Nest Airport reported hail.
The Elgin Fire Department reported a funnel cloud near the junction of FM 696 and FM 619 moving toward Lexington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137626, 137625.